Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


combivir/kaletra newbie - side effects?
Jun 10, 2003

Hello!

First of all, your site and questions/answers column are very informative - I read them each and every time! Thanks for that! And: Keep it up!

Secondly, my question(s): Can Combivir + Kaletra be causing neupathy and/or lipodystrophy so soon?

My background: Birthyear - 1965. Positive Diagnosis - June 1999. For 2 to 2 1/2 years (1999-2001) - vl ca. 20,000, t4 ca. 600-700. Then - relatively "sudden" increase of vl accompanied by relatively "sudden" decrease of t4 (vl 260,000 & t4 399 just before starting HAART). (A bout of the shingles in Aug. 2002) Therapy begin - April 1, 2003. Therapy combo - Combivir + Kaletra (my HIV doc highly recommends this combo as a beginning strategy). At week 4 of therapy - vl. 671, t4 555 (so the meds seem to be very effective!)

Now, I had extreme problems in the first 4-6 weeks: incredible nausea, vomiting, pimples on scalp, incredible wax buildup in ears (!?)*, tiredness (fatigue?), etc. Luckily, though, these seem to be subsiding (though still with occasional loss of appitite and/or slight nausea).

What worries me more is a strange needle-like pain in my upper/inner right arm with occasional numbness in right (pinkie) fingers. Also on the right arm are - I think - already signs of lipodystrophy (i.e. one wrist bone seems to be protruding more than before...). In addition to all of this I am more often tired than in the initial 4-6 week "adjustment phase" AND I often feel very weak (for ex.: climbing the 5 flights of stairs to my flat was always good exercise, but now it is occasionally an exhausting challenge!)

So back to my question(s): Can this combo (Combivir + Kaletra) already (2 1/2 months after begin) be causing neuropathy and/or lipodystrophy? Or are the symptoms I describe just the "usual" adjustment problems? If so, how long can I expect them to go on? What can I do about any of this? What would you suggest?

I am trying to be brave and "hold out" till these symptoms subside, but because it just seems to be one thing after another, I am also a bit nervous about losing the will to continue on my meds (which as I stated above, seem to be very effective), especially if one of these "bad" things (np./ld.)is already happening.

Any information, tips, suggestions or advice you can give would be highly appreciated! (June 6, 2003)

* What is that about? I have not (yet) seen anything about such a condition in pozers.

Response from Dr. Henry

Your symptoms are impressive--many patients have a difficult time with regimens such as yours especially during the first several months. I doubt that what you have experienced is HIV or drug related neuropathy or lipodystrophy. Pain in various regions is commonly experienced but tough to pin down in many cases. If your symptoms persist you might consider switching meds around to gentler/simpler regimen in several months as an option to make things more bearable for the long-term. KH



Previous
Skin problems / warts?
Next
Older PIs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement